Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 220, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Dec 4, 2017, 4:41 PM CST for Howard County, Randolph County, Missouri. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 4, 2017, 4:41 PM CST (22:41 UTC)
- Expired
- Dec 4, 2017, 5:15 PM CST
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, MO, Randolph County, MO
The radar
The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 4, 4:53 PM CST | TSTM WND DMG | Higbee, MO | 20X40 BRICK BUILDING COLLAPSED DUE TO HIGH WINDS. |
| Dec 4, 5:00 PM CST | TSTM WND DMG | 1 Wsw Renick, MO | EMERGENCY MANAGEMENT FROM RANDOLPH COUNTY REPORTED A WORK SHOP, 2 TRAVEL TRAILERS WERE DESTROYED AT ROAD AA JUST SOUTHWEST OF RENICK. A COUNTY WORK TRUCK WAS ALSO OVERTURNED AT THIS LOCATION. |
| Dec 4, 5:00 PM CST | TSTM WND DMG | 2 Wsw Renick, MO | *** 1 INJ *** REPORT FROM MISSOURI HIGHWAY PATROL TROOP B IS THAT THERE ARE SEVERAL STRUCTURES BETWEEN HIGBEE AND RENICK DAMAGED OR DESTROYED BY STRONG WINDS. ALONG ROAD 2550 BETWEEN HIGBEE AND RENICK LEAST ONE OF THESE BUILDINGS WAS A DOUBLE-WIDE MOBILE HOME, |
| Dec 4, 5:00 PM CST | TSTM WND DMG | Renick, MO | LARGE TREE BRANCHES WERE SNAPPED OFF ON MULTIPLE TREES. TREES APPEAR HEALTHY. |
| Dec 4, 5:06 PM CST | TSTM WND DMG | 4 E Renick, MO | A BARN AND GARAGE HAVE SIGNIFICANT DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 4, 2:34 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WUUS53 KEAX 042241
SVREAX
MOC089-175-042315-
/O.NEW.KEAX.SV.W.0220.171204T2241Z-171204T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
441 PM CST MON DEC 4 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Randolph County in north central Missouri...
Northeastern Howard County in central Missouri...
* Until 515 PM CST
* At 441 PM CST, a severe thunderstorm was located near Armstrong, or
7 miles north of Fayette, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Moberly, Fayette, Higbee, Clark, Armstrong and Renick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9232 3925 9243 3912 9250 3913 9282
3931 9281 3932 9280 3933 9273 3932 9271
3933 9270 3938 9231
TIME...MOT...LOC 2241Z 255DEG 41KT 3925 9264
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
858
WWUS53 KEAX 042315
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
515 PM CST MON DEC 4 2017
MOC089-175-042325-
/O.EXP.KEAX.SV.W.0220.000000T0000Z-171204T2315Z/
Randolph MO-Howard MO-
515 PM CST MON DEC 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH AND
NORTHEASTERN HOWARD COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CST for
central and north central Missouri.
LAT...LON 3925 9232 3925 9243 3912 9250 3913 9282
3931 9281 3932 9280 3933 9273 3932 9271
3933 9270 3938 9231
TIME...MOT...LOC 2315Z 255DEG 41KT 3934 9218
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 3:27 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 4, 3:27 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 327 PM CST Mon Dec 4 2017 .Discussion... Issued at 327 PM CST MON DEC 4 2017 Main concern this afternoon involves the well advertised cold front that continues moving through the area, and the associated severe threat from thunderstorms now forming along the boundary. Quick look at SPC mesoanalysis page shows a narrow instability axis characterized by MLCAPE values of roughly 1000 J/kg immediately ahead of the front, with GOES-13 showing a thinning of the overlying cloud cover in advance of the front per the latest scans. Higher above, deep layered shear values of roughly 50 kts are more than supportive for severe convection, with near perpendicular bulk shear vector orientation suggestion isolated cells and small bowing segments possible along the line. The one caveat seen right now is evident on the special SGF sounding which shows a decent cap remaining in place, however deep layer lifting should increase as the afternoon hours continue on as the upper trough approaches from the west. Given the substantial dry air aloft, the main threat should remain confined to strong wind gusts, however hail up to 1" cannot be ruled out. High-res models along with recent radar trends suggests this line should move through the area pretty quickly, with the severe threat gradually winding down from west to east shortly after 00z. In any event, severe thunderstorm watch 518 is in effect until 9 PM this evening, however its very conceivable that we will be able to trim counties off as we go through the remainder of the afternoon and early evening hours. The aforementioned front however will mark the end of above normal temps for the foreseeable future, as Tuesday's high temps will only warm into the lower to middle 40s. On top of this, brisk northwest winds combined with low RH values and dry surface fuels will lead to heightened fire weather concerns during the late morning and afternoon hours. Beyond that, the main story will be cold weather as a secondary cold front slides through the area early Thursday. This will set the stage for chilly temperatures as we head into the weekend with highs in the lower to middle 30s, with lows in the upper teens to low 20s. A weak clipper type system will slide across the area Friday morning, however very limited moisture should keep any snow accumulations to nothing more than a dusting through the course of the day, primarily east of the Route 65 corridor. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1136 AM CST MON DEC 4 2017 MVFR conditions to continue for the next hour or so with rapid clearing expected by 21z following the passage of a cold front. Strong winds with gusts to 35 kts will continue this afternoon with a gradual directional change to the northwest expected later today. Gusty winds to continue through the overnight and much of the day tomorrow as a dry airmass advances over the region. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous weather outlook, Dec 4, 11:22 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1122 AM CST Mon Dec 4 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1122 AM CST Mon Dec 4 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Isolated severe storms are possible this afternoon east of I-35. Damaging winds and small hail will be the main threats. High fire danger will develop this afternoon across northwestern MO and northeastern KS. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very high fire danger is expected across the region Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Dec 4, 3:47 PM CST, 54 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 347 PM CST MON DEC 4 2017 MOZ016-017-024-025-042230- Macon MO-Adair MO-Linn MO-Sullivan MO- 347 PM CST MON DEC 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAIR...NORTHEASTERN LINN...SOUTHEASTERN SULLIVAN AND NORTHERN MACON COUNTIES UNTIL 430 PM CST... At 347 PM CST, Doppler radar was tracking a strong thunderstorm 16 miles north of Bucklin, or 18 miles southwest of Kirksville, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kirksville, La Plata, Brashear, Browning, Gibbs, Millard, Elmer, Ethel, South Gifford, Kirksville Regional, New Boston and Winigan. A severe thunderstorm watch remains in effect until 900 PM CST for north central and northeastern Missouri. LAT...LON 3980 9307 4002 9320 4027 9235 3995 9234 TIME...MOT...LOC 2147Z 251DEG 27KT 4002 9284
Local storm report, Dec 4, 3:50 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 6 S WARRENSBURG 38.68N 93.74W
12/04/2017 E0.88 INCH JOHNSON MO TRAINED SPOTTER
&&
STGLocal storm report, Dec 4, 4:07 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL ALMA 39.09N 93.55W
12/04/2017 E1.00 INCH LAFAYETTE MO PUBLIC
&&
JWLocal storm report, Dec 4, 4:12 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 N CONCORDIA 38.99N 93.57W
12/04/2017 E1.00 INCH LAFAYETTE MO PUBLIC
&&
JWLocal storm report, Dec 4, 4:14 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 4 W SOUTH GIFFORD 40.02N 92.76W
12/04/2017 E60 MPH MACON MO TRAINED SPOTTER
SMALL BRANCHES BROKEN OFF.
&&
STGLocal storm report, Dec 4, 4:19 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
419 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 4 ESE KIRKSVILLE 40.17N 92.53W
12/04/2017 E1.00 INCH ADAIR MO PUBLIC
&&
JWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 2:20 PM CST | Special Weather Statement | EAX | Jackson | 25 min |
| Dec 4, 2:53 PM CST | Special Weather Statement | EAX | Linn, Livingston | 37 min |
| Dec 4, 3:17 PM CST | Special Weather Statement | EAX | Bates | 43 min |
| Dec 4, 3:30 PM CST | Severe Thunderstorm Warning | EAX | Bates, Henry | 30 min |
| Dec 4, 3:33 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Saline | 27 min |
| Dec 4, 3:47 PM CST | Special Weather Statement | EAX | Adair, Linn | 43 min |
| Dec 4, 3:59 PM CST | Severe Thunderstorm Warning | EAX | Adair, Macon | 31 min |
| Dec 4, 4:15 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Howard, Saline | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.